Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 26, 2016Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2016, 7:34 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 7:34 PM MST (02:34 UTC)
Expired
Jul 26, 2016, 8:14 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS55 KTWC 270234
SVRTWC
AZC019-270330-
/O.NEW.KTWC.SV.W.0015.160727T0234Z-160727T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
734 PM MST TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 830 PM MST

* AT 733 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR SAHUARITA...OR 12 MILES NORTH OF GREEN
  VALLEY...AND MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH TUCSON...GREEN VALLEY...SAHUARITA...LITTLETOWN...
  DREXEL HEIGHTS...VALENCIA WEST...EAST SAHUARITA...THREE POINTS...
  TUCSON ESTATES...RYAN FIELD...
  SAN XAVIER MISSION AND TUCSON INTERNATIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WIND DAMAGE AND BLOWING DUST WITH THIS STORM MAY OCCUR WELL AHEAD OF
ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE
TAKING COVER.

&&

LAT...LON 3214 11086 3183 11086 3179 11126 3218 11124
TIME...MOT...LOC 0233Z 106DEG 10KT 3202 11096 

$$

MEYER
2 follow-up statements
983 
WWUS55 KTWC 270256
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
756 PM MST TUE JUL 26 2016

AZC019-270330-
/O.CON.KTWC.SV.W.0015.000000T0000Z-160727T0330Z/
PIMA-
756 PM MST TUE JUL 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 754 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR SAHUARITA...OR 5 MILES NORTH OF GREEN
VALLEY...MOVING WEST AT 5 TO 10 MPH.

LOCATIONS IMPACTED INCLUDE...
TUCSON...GREEN VALLEY...SAHUARITA...DREXEL HEIGHTS...VALENCIA WEST...
THREE POINTS...RYAN FIELD...AND SAN XAVIER MISSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND
VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD. A STRONG OUTFLOW AHEAD OF
THE STORM IS GENERATING AREAS OF BLOWING DUST WITH GREATLY REDUCED
VISIBILITIES.

&&

LAT...LON 3214 11086 3183 11086 3179 11126 3218 11124
TIME...MOT...LOC 0254Z 092DEG 9KT 3199 11101 

$$

MEYER
356 
WWUS55 KTWC 270314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
814 PM MST TUE JUL 26 2016

AZC019-270323-
/O.CAN.KTWC.SV.W.0015.000000T0000Z-160727T0330Z/
PIMA-
814 PM MST TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING SOUTH AND SOUTHWEST OF TUCSON
HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE
THREAT. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER BRIEF
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS NOTED THROUGH OTHER PORTIONS OF THE
GREATER TUCSON AREA.

LAT...LON 3214 11086 3183 11086 3179 11126 3218 11124
TIME...MOT...LOC 0306Z 106DEG 10KT 3200 11107 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:15 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 2:15 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST TUE JUL 26 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening thunderstorms into this weekend. Perhaps some decrease
in coverage will occur around Thursday. Expect hotter than average
daytime temperatures through Thursday followed by moderating
temperatures by early next week.

&&

.DISCUSSION...Pretty quiet afternoon so far across SE AZ with
isolated storms, as of 210 pm, occurring over/near the Chiricahua,
Santa Rita and White Mountains. Storm activity this evening mainly
over the eastern mountains. A little bit of an increase in the
steering flow will allow a few storms to move into the valleys with
outflow interactions developing additional valley storms. Outflows
from Sonoran evening storms possibly getting as far north as the
border areas for a slight chance of overnight storms.

Steering flow Wednesday and Thursday mainly out of the ENE with
upper high centered over far NW AZ. Thus expect a better chance to
see storms moving off the higher terrain into the valleys.

Thereafter will maintain slight chance to chance type pops for the
weekend into early next week.

&&

.AVIATION...VALID THRU 28/00Z.
Scattered thunderstorms are expected this evening and again
Wednesday afternoon and evening mainly across the higher terrain and
in the vicinity of the southern border. These may affect the KOLS
and KDUG terminals. Brief wind gusts to 45 kts and MVFR conditions
are possible with the stronger TSRA. Otherwise, sfc wind mainly less
than 10 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expecting a few afternoon and evening thunderstorms
to develop the next few days, primarily over the mountains and near
the international border area.  This evening the storms will develop
over the higher terrain and with light winds aloft they will drift
around slowly and somewhat randomly.  Wednesday through Friday
storms that develop over the White mountains will move SW off the
higher terrain and over the valley and storms that develop further
south will move mostly to the west.  Afternoon temperatures will
remain a bit warmer than average.

From the weekend onward moisture will increase across the area for a
likely increase in the chances for showers and thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 26, 4:47 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST TUE JUL 26 2016

AZZ504-507-514-270015-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND
RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
447 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST PIMA COUNTY UNTIL 515
PM MST...

AT 445 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR REDINGTON PASS ABOUT 9 MILES EAST OF TANQUE VERDE ...OR 20
MILES EAST OF TUCSON. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3239 11062 3231 11048 3222 11064 3228 11068
TIME...MOT...LOC 2345Z 037DEG 4KT 3231 11059

MEYER
Special weather statement, Jul 26, 5:38 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
538 PM MST TUE JUL 26 2016

AZZ502-503-515-270115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TOHONO
O'ODHAM NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT
PEAK-
538 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
615 PM MST...

AT 536 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF ARIVACA...OR 29 MILES SOUTHWEST OF GREEN VALLEY. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3153 11169 3153 11170 3182 11148 3167 11124
      3147 11132
TIME...MOT...LOC 0036Z 105DEG 3KT 3162 11144

MEYER
Special weather statement, Jul 26, 6:09 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST TUE JUL 26 2016

AZZ507-270145-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-
609 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
645 PM MST...

AT 608 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF BENSON...OR 19 MILES NORTH OF SIERRA
VISTA...MOVING SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRBANK...SAINT DAVID AND KARTCHNER CAVERNS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 11015 3171 11008 3164 11029 3187 11036
TIME...MOT...LOC 0108Z 061DEG 9KT 3182 11018

KD
Special weather statement, Jul 26, 6:26 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST TUE JUL 26 2016

AZZ504-507-513-514-270230-
TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
626 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
730 PM MST...

AT 623 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS SOUTHEAST OF TUCSON FROM NEAR VAIL SOUTHWARD TO JUST
EAST OF CORONA DE TUCSON AND SAHUARITA...MOVING WEST AND SOUTHWEST
AT 5 TO 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
EAST SAHUARITA...VAIL...RITA RANCH AND CORONA DE TUCSON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3209 11045 3177 11048 3177 11093 3214 11083
TIME...MOT...LOC 0123Z 100DEG 10KT 3197 11065

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:31 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 26, 5:38 PM MSTSpecial Weather StatementTWC37 min
Jul 26, 6:09 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 26, 6:26 PM MSTSpecial Weather StatementTWCSanta Cruz64 min
Jul 26, 7:29 PM MSTBlowing Dust AdvisoryTWCPima, Santa Cruz43 min
Jul 26, 8:02 PM MSTAreal Flood AdvisoryTWCPima58 min
Jul 26, 8:25 PM MSTBlowing Dust AdvisoryTWCPima, Pinal88 min
Jul 26, 9:28 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 2:02 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 27, 2:13 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee62 min
Jul 27, 2:31 PM MSTSevere Thunderstorm WarningTWCCochise59 min
Jul 27, 2:38 PM MSTSpecial Weather StatementTWCGreenlee52 min
Jul 27, 2:59 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min
Jul 27, 3:04 PM MSTSevere Thunderstorm WarningTWCCochise, Pima56 min
Jul 27, 3:34 PM MSTSevere Thunderstorm WarningTWCGraham30 min
Jul 27, 3:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 27, 3:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 27, 4:01 PM MSTSpecial Weather StatementTWCSanta Cruz59 min
Jul 27, 4:11 PM MSTBlowing Dust AdvisoryTWCCochise, Graham, Greenlee, Pinal49 min
Jul 27, 4:12 PM MSTSpecial Weather StatementTWCCochise63 min
Jul 27, 4:15 PM MSTSpecial Weather StatementTWC30 min
Jul 27, 4:19 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 27, 4:28 PM MSTSpecial Weather StatementTWCGraham32 min
Jul 27, 4:32 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.